Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 91, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 26, 1997, 6:49 PM EDT for Polk County, Florida. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 1997, 6:49 PM EDT (22:49 UTC)
- Expired
- Jun 26, 1997, 7:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Polk County, FL
The radar
The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:58 PM EDT | Thunderstorm Wind | Auburndale, FL | Thunderstorm winds removed and severely damaged two carports at State Road 542 and Ellie Road. |
| Jun 26, 7:00 PM EDT | Thunderstorm Wind | Lakeland, FL | Numerous trees and power lines were downed throughout Lakeland by thunderstorm winds. An auto dealership on U.S. Highway 98 suffered damage to vehicles and a restaurant on East Memorial Blvd. lost a large section of it's roof from thunderstorm wind. |
| Jun 26, 7:10 PM EDT | Hail 0.88 | Lakeland, FL | Nickel to dime sized hail was reported at the vicinity of U.S. Highway 98 between Edgewood and Combee Streets. |
| Jun 26, 7:20 PM EDT | Hail 1 | Lakeland, FL | Quarter sized hail was reported near Bartow Highway and Crystal Lake Drive. |
| Jun 26, 7:35 PM EDT | Hail 1.5 | Lakeland, FL | Ping pong sized hail damaged the surfaces of a few vehicles at U.S. Highway 92 and Combee Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1881 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
031 WUUS1 KTBW 262250 RRA SVRTBW FLC105-262330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 649 PM EDT THU JUN 26 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...WESTERN POLK COUNTY A SEVERE THUNERSTORM WAS DETECTED BY DOPPLER RADAR JUST SOUTH OF LAKELAND BETWEEN THE LAKELAND AIRPORT AND HIGHLANDS CITY. A FUNNEL CLOUD WAS ALSO SIGHTED WITH THIS STORM. MOVEMENT WAS SLOWLY NORTHWEST AT 5 MPH. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:10 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 26, 3:10 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 310 PM EDT THU JUN 26 1997 CONVECTION CURRENTLY DVLPG OVR FA WL LIKELY PROCEED SIMILAR TO YDA IN TERMS OF TIMING AND INTENSITY. SYS OVR MIDWEST WL LIKELY MOV EWD ACRS MID ATLANTIC THRU THE PD AND THE SFC REFLECTION WL FORCE THE SFC RDG AXIS SWD AND ACRS THE CNTRL PENINSULA FRI. THUS...MUCH OF THE PCPN OVER THE FA NORTH OF PASCO COUNTY WL LIKELY OCCUR BEFORE NOON...AND OVER THE REMAINDER...SIMILAR TO THE PAST FEW DAYS. COVERAGE MAY BE LESS FRI DUE TO DRYING FROM THE ATLANTIC. 11
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:40 PM EDT | Severe Thunderstorm Warning | TBW | Sarasota | 50 min |
| Jun 26, 6:25 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough | 65 min |
| Jun 26, 7:30 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.